Nevada, 2010Heavy Snow in Nevada, February 24, 2010
February 24, 2010 · NWS LKN · 1 event in 1 county or zone
A winter storm generally dumped 6 to 8 inches of snow across the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm generally dumped 6 to 8 inches of snow across the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 23, 9:32 PM PST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 23, 9:32 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
932 PM PST TUE FEB 23 2010
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRING A MIX OF SNOW AND
RAIN TO NORTHERN AND CENTRAL NEVADA LATE TONIGHT AND WEDNESDAY. A
SECOND STORM SYSTEM WILL AFFECT THE REGION ON SATURDAY. TEMPERATURES
THROUGH THE WEEKEND WILL BE NEAR NORMAL.
&&
.UPDATE...SNOW IS SPREADING INTO THE FORECAST AREA FASTER THAN
ORIGINALLY THOUGHT...IN RESPONSE TO SHORT WAVE AND UPPER SUPPORT
FROM INCOMING 120KT JET. WILL UP POPS FOR THE REMAINDER OF TONIGHT
AND WEDNESDAY...AND ALSO A BIT FOR WEDNESDAY NIGHT. BASED ON 00Z
MODEL RUNS SNOWFALL COULD REACH ADVISORY THRESHOLD IN SOME
AREAS...ESPECIALLY NORTHERN ELKO COUNTY. HOWEVER...TEMPERATURES
WILL ALSO BE MARGINAL IN VALLEYS. WILL NEED TO KEEP AN EYE ON. REA
&&
.PREV DISCUSSION... /ISSUED AT 235 PM /
SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRING A MIX OF SNOW AND
RAIN TO NORTHERN AND CENTRAL NEVADA LATE TONIGHT INTO WEDNESDAY. A
SECOND AND MORE ROBUST STORM SYSTEM WILL AFFECT THE REGION FROM
LATE FRIDAY INTO SATURDAY AND HAS THE POTENTIAL TO PRODUCE
SIGNIFICANT SNOWFALL. &&
SHORT TERM...TONIGHT THROUGH FRIDAY. A PLUME OF PACIFIC MOISTURE
(PW'S AROUND 1") IS CURRENTLY MOVING ONTO THE WEST COAST IN ASSOCIATION
WITH A LONG WAVE TROUGH. A LOT OF THIS MOISTURE WILL GET WRUNG OUT
BEFORE CROSSING THE SIERRAS TONIGHT...BUT INEVITABLY SOME PRECIP
WILL REACH THE LKN CWA LATE TONIGHT AND WEDNESDAY. SHORT TERM
MODELS IN GOOD AGREEMENT SHOWING BETWEEN 0.10-0.20" OF QPF ACROSS
THE REGION THROUGH WEDNESDAY...EXCEPT OVER NORTHERN NYE WHERE QPF
AMOUNTS OF 0.30-0.40" ARE FOUND. THE DILEMMA WITH THIS SYSTEM IS
TRYING TO FIGURE OUT WHAT SNOW LEVELS WILL BE. AS OF NOW IT
APPEARS LIKE ELEVATIONS ABOVE 5500 FEET WILL SEE ALL SNOW...WITH
THE LOWEST VALLEYS...ESPECIALLY THOSE UNDER 4500 FEET MIXING WITH
OR CHANGING TO ALL RAIN DURING THE DAY WEDNESDAY. GIVEN THE
EXPECTED SNOW LEVELS AND LIGHT QPF AMOUNTS...WILL LIKELY SEE 1-3
INCHES OF SNOW AT AND ABOVE 5000 FEET THROUGH WEDNESDAY EVENING.
SNOW AMOUNTS WILL GENERALLY BE LESS THAN AN INCH BELOW 5000 FEET.
IT'S POSSIBLE THAT PARTS OF NORTHERN NYE COUNTY PICKS UP MORE THAN
3 INCHES OF SNOW ON WEDNESDAY...BUT GIVEN PROBLEMS THE MODELS HAVE
HAD WITH QPF IN THAT AREA RECENTLY WILL WAIT TO SEE HOW THINGS
PLAY OUT AND NOT ISSUE A WINTER WX ADVISORY ATTM. LINGERING
MOISTURE AND SUFFICIENT LIFT WILL ALLOW SCATTERED SNOW SHOWERS
ACROSS MUCH OF THE REGION WEDNESDAY NIGHT WITH ONLY MINOR LOCAL
ACCUMULATIONS.
A RIDGE OF HIGH PRESSURE WILL BUILD BACK ACROSS THE REGION THROUGH
THE DAY ON THURSDAY. STILL COULD BE SOME ISOLATED SNOW SHOWERS
ACROSS EASTERN NV...MAINLY IN THE MORNING. BY FRIDAY...THE NEXT
PACIFIC STORM SYSTEM WILL BE PLOWING INTO THE WEST COAST. ANOTHER
ROUND OF RAIN AND SNOW SHOULD DEVELOP ACROSS NW NV BY AFTERNOON.
LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. TROUGH ALONG THE
WEST COAST WITH SOUTH-SOUTHWESTERLY FLOW ALOFT OVER THE GREAT
BASIN TO BEGIN THE WEEKEND. GEM...ECMWF...AND GFS MODELS ARE IN
PRETTY GOOD AGREEMENT WITH THE ONSHORE PUSH OF THE TROUGH THROUGH
THE WEEKEND. GFS IS A LITTLE MORE PROGRESSIVE THAN THE OTHER
MODELS...HOWEVER THE 12Z GFS RUN DID SLOW THE EASTERN PROGRESSION
OF THE SYSTEM BY A FEW HOURS OVER ITS 06Z RUN. SHOWERS ARE
EXPECTED TO MOVE INTO HUMBOLDT COUNTY FRIDAY EVENING...WITH
CEILINGS LOWERING OVERNIGHT ACROSS THE STATE. BY 12Z SATURDAY ALL
MODELS IN AGREEMENT THAT PRECIPITATION WILL SPREAD EAST TO THE
JARBIDGE AND RUBY MTNS ACROSS THE NORTH...AND INTO WESTERN WHITE
PINE COUNTY ACROSS CENTRAL NEVADA. MODELS SHOWING BETWEEN A TENTH
AND QUARTER INCH OF QPF ACROSS WESTERN AND CENTRAL PORTIONS OF THE
CWA FRIDAY NIGHT...WITH ANOTHER TENTH TO A THIRD OF AN INCH OVER
CENTRAL AND EASTERN AREAS SATURDAY. H7 TEMPS FRIDAY EVENING RANGE
FROM AROUND -2 TO -5C...LOWERING TO AROUND -6 TO -8C SATURDAY
AFTERNOON. AT THIS TIME IT LOOKS LIKE RAIN BELOW 5000FT FRIDAY
NIGHT...A RAIN/SNOW MIX BETWEEN 5000 AND 6000 FEET FRIDAY NIGHT
CHANGING OVER TO MOSTLY SNOW BY SATURDAY MORNING...WITH ALL SNOW
ABOVE 6000FT. BEST BET AT A HEADLINE IN THE LONG TERM PERIOD WOULD
BE FOR A WINTER WEATHER ADVISORY ABOVE 6000FT BEGINNING FRIDAY
EVENING IN WESTERN AREAS...AND ENDING SATURDAY EVENING ACROSS
EASTERN AREAS.
SYSTEM EXITS TO THE EAST SATURDAY NIGHT INTO SUNDAY...HOWEVER
LINGERING MOUNTAIN SHOWERS OVER EASTERN NEVADA ARE EXPECTED INTO
SUNDAY EVENING UNDER A NORTHWESTERLY FLOW. A RIDGE BUILDS IN FROM
THE EAST LATE IN THE WEEKEND INTO MONDAY FOR DRY CONDITIONS ACROSS
THE CWA. SOUTHWESTERLY FLOW ALOFT RETURNS MONDAY AS THE NEXT
SYSTEM APPROACHES THE WEST COAST...WITH BEST CHANCE OF SHOWERS IN
THIS SYSTEM IN THE TUESDAY EVENING AND NIGHT TIME-FRAME. &&
AVIATION...CLOUDS INCREASING ACROSS THE GREAT BASIN THIS
AFTERNOON...WITH CEILINGS OF AROUND 15K FEET ACROSS EASTERN
NEVADA...AND DOWN TO 10K FEET ACROSS WESTERN NEVADA...AS A TROUGH
PUSHES INTO THE WEST COAST. CEILING WILL CONTINUE TO LOWER THIS
EVENING AND OVERNIGHT...WITH SHOWERS SPREADING WEST TO EAST ACROSS
THE GREAT BASIN OVERNIGHT...PRODUCING MVFR OR IFR CONDITIONS IN
MANY AREAS. SURFACE GRADIENT OVERNIGHT WILL BE SOUTHEAST TO
NORTHWEST. 10K FT WINDS TONIGHT WILL RANGE FROM 20KTS OVER EAST-
CENTRAL NEVADA...UP TO 45KTS OVER NORTHWEST NEVADA AHEAD OF THE
FRONT. WEAK LOW LEVEL INVERSIONS SHOULD HELP TO KEEP GUSTS FROM
REACHING THE SURFACE IN MOST AREAS...HOWEVER COULD SEE SOME BRIEF
GUSTS...ESPECIALLY ALONG THE FRONTAL BOUNDARY LATER TONIGHT. &&
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
90/95
Hazardous weather outlook, Feb 23, 2:15 PM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
215 PM PST TUE FEB 23 2010
NVZ013-030>037-241500-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
215 PM PST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.
.DAY ONE...TONIGHT.
A PACIFIC STORM SYSTEM WILL BRING LIGHT SNOW TO NORTHERN NEVADA
TONIGHT. THIS LIGHT SNOW WILL REACH THE HIGHWAY 50 CORRIDOR BY
DAYBREAK ON WEDNESDAY. VALLEY LOCATIONS IN HUMBOLDT COUNTY BELOW
4500 FEET WILL SEE A MIX OF RAIN AND SNOW TONIGHT. SNOW
ACCUMULATIONS WILL RANGE FROM UP TO 2 INCHES IN HUMBOLDT COUNTY
AND NORTHWEST ELKO COUNTY...ABOVE 4500 FEET...TO LESS THAN A HALF
INCH AS FAR SOUTH AS HIGHWAY 50.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION ON WEDNESDAY
WITH THE HEAVIEST PRECIPITATION EXPECTED OVER CENTRAL AND EASTERN
NEVADA. SNOW LEVELS WILL HOVER BETWEEN 4500 AND 5000 FEET IN
NORTHERN NEVADA WHILE RISING TO AROUND 5500 FEET IN NORTHERN NYE
COUNTY. THE PRIMARY PRECIPITATION TYPE WILL BE SNOW ON WEDNESDAY
EXCEPT FOR ELEVATIONS BELOW 4500 FEET IN NORTHERN NEVADA AND THE
LOWEST VALLEYS OF NORTHERN NYE COUNTY. SNOW ACCUMULATIONS ARE
EXPECTED TO BE IN THE 1 TO 3 INCH RANGE...EXCEPT LESS THAN AN INCH
OVER HUMBOLDT COUNTY.
A SECOND AND MORE ROBUST STORM SYSTEM IS EXPECTED TO AFFECT THE
REGION FROM LATE FRIDAY THROUGH SATURDAY EVENING. ALTHOUGH THE
DETAILS OF THIS SYSTEM ARE STILL UNCERTAIN...THIS SYSTEM HAS THE
POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL ACROSS NORTHERN AND
CENTRAL NEVADA ON SATURDAY. PLEASE STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST ON THIS STORM
SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Heavy Snow, N Elko Cnty
- When
- February 24, 12:30 AM PST to 6:30 AM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A winter storm brought 8 inches of snow to Wild Horse, 6 inches to Mountain City, and 8 inches to Jacks Peak and SeventySix Creek (SNOTEL sites).
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Virginia, February 24 to 28, 2010$19,000 · 62 kt wind · 20 events
- Heavy Snow in West Virginia, February 24 to 28, 201023 events
- Hail and Damaging Winds in Florida, February 24, 20102 injured · 1.5 in hail · 6 events
- Heavy Snow and Winter Weather in Kentucky, February 24 to 25, 2010$5,000 · 20 events
- Hail and Damaging Winds in Florida, February 24, 2010$5,000 · 1.75 in hail · 8 events
- Blizzard and Winter Storm in North Carolina, February 24 to 26, 2010$5,000 · 60 kt wind · 8 events
- Heavy Snow in Maine, February 24 to 26, 20107 events
- Heavy Snow and High Wind in Maine, February 24 to 26, 201061 kt wind · 7 events
- Flooding in New Jersey, February 24 to 27, 20105 events
- Winter Weather in Colorado, February 24 to 26, 20105 events
- Heavy Snow in North Carolina, February 24 to 26, 20104 events
- Cold in Iowa, February 24, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211953.